Missouri, 2009

Flash Flood and Damaging Winds in Missouri, July 26, 2009

July 26, 2009 · NWS MEG · 5 events in 2 counties and zones

A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front. The showers and storms continued into the morning hours before dying out. Some of the storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 25, 11:19 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 25, 11:19 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1219 AM CDT SUN JUL 26 2009

.PREV DISCUSSION... /ISSUED 835 PM CDT SAT JUL 25 2009/

SKIES ARE PARTLY CLOUDY ACROSS THE FORECAST AREA THIS EVENING.
NOT TOO MUCH IN THE WAY OF SHOWERS AND THUNDERSTORMS OVER THE
FORECAST AREA. ONE THUNDERSTORM DEVELOPED OVER CARROLL COUNTY
TENNESSEE AND GOT TO BE PRETTY STRONG BEFORE IT MOVED INTO MIDDLE
TENNESSEE BUT THERE HAS NOT TOO MUCH ELSE IN OUR AREA. WILL NEED
TO SEND AN UPDATE TO THE FORECAST TO REMOVE SOME EVENING WORDING
BUT NO MAJOR CHANGES ARE PLANNED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT SAT JUL 25 2009/

UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL PERSIST TONIGHT AND
TOMORROW. AS A RESULT...A SLOW MOVING COLD FRONT ACROSS SOUTHERN
MISSOURI WILL PUSH INTO THE MID SOUTH THIS EVENING. CLOUD COVER
FROM EARLIER CONVECTION AHEAD OF THE FRONT IS PUTTING A DAMPER ON
TEMPERATURES. THEREFORE INITIATION OF NEW CONVECTION WILL MOST
LIKELY LAG IN TIME...STARTING AFTER 23Z. ISOLATED SEVERE STORMS
WILL REMAIN POSSIBLE MAINLY THIS EVENING WHEN CAPE VALUES WILL BE
AT THEIR HIGHEST.

PERIODS OF SCATTERED THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
NIGHT AND DAY TOMORROW WITH SEVERE FOCUS SHIFTING MORE INTO NORTHERN
MISSISSIPPI...WHERE THE BEST SOLAR INSOLATION WILL BE OBSERVED.
MODELS IN AGREEMENT THAT THE FRONT WILL BECOME ILL DEFINED SUNDAY
NIGHT AND MONDAY OVER THE CENTRAL GULF STATES. THUS PRECIPITATION
WILL BE CONFINED TO THE SOUTHERN HALF OF THE MID SOUTH...WITH
SOMEWHAT DRIER AIR REMAINING OVER THE NORTH.

ANOTHER SHORTWAVE WILL MOVE SOUTH OUT OF THE NORTHERN PLAINS LATE
MONDAY AND TUESDAY. THIS WILL GENERATE...SWING...A NEW COLD FRONT
THROUGH THE MIDWEST. SOUTHERN BOUNDARY WILL TAKE ON MORE OF A WARM
FRONT CHARACTERISTIC. THIS COUPLED WITH ABUNDANT GULF MOISTURE WILL
PUT THE MID SOUTH IN A MORE FOCUSED...SANDWICHED LOCATION UNDER
NORTHWEST FLOW. THUS BELOW NORMAL TEMPERATURES...CHANCES FOR
CONVECTION...TO INCLUDE ISOLATED SEVERE WEATHER...HEAVY
RAIN...AND LOCALIZED FLOODING ARE ANTICIPATED.

JAB

&&

.AVIATION...

06Z TAF CYCLE

MAINLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD. HOWEVER...
LOWER CEILINGS/VISIBILITIES ARE POSSIBLE IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A WEAK COLD FRONT
APPROACHING FROM THE NORTH. THE FRONT IS EXPECTED TO MOVE THROUGH
KJBR AROUND 14Z...THEN STALL NEAR KMEM AND KMKL. CONFIDENCE IN
TIMING SHRA / TSRA IS NOT HIGH ENOUGH TO ALLOW MENTIONING ANYMORE
THAN VCSH / VCTS IN THE TAFS FOR NOW. SW 5-10 KTS WINDS WILL TURN TO
THE WNW-NW WITH FRONTAL PASSAGE.

JCL/KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  89  71  83 /  20  20  30  50
MKL  68  88  69  84 /  20  20  30  40
JBR  68  88  69  84 /  20  20  30  40
TUP  69  89  70  86 /  50  30  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 25, 1:49 PM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT JUL 25 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
249 PM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOT HEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE
FROM HARRISBURG ARKANSAS TO LEXINGTON TENNESSEE. DAMAGING WINDS
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID
SOUTH THROUGH MUCH OF NEXT WEEK. THE COMBINATION OF A STALLED
FRONTAL BOUNDARY...UPPER LEVEL DISTURBANCES...AND INCREASED
INSTABILITY MAY LEAD TO SOME STRONG STORMS. TIMING OF STRONGER
STORMS NEXT WEEK WILL BE REFINED IN LATER FORECASTS. THERE WILL
ALSO BE THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY OVER NORTHEAST
ARKANSAS... THE MISSOURI BOOT HEEL AND NORTHWEST TENNESSEE.

In the hours before

Special weather statement, Jul 25, 11:16 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1216 AM CDT SUN JUL 26 2009

ARZ009-018-MOZ113-260600-
CLAY AR-GREENE AR-DUNKLIN MO-
1216 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...
  CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF MCDOUGAL TO 4 MILES
NORTH OF DELAPLAINE AT 1216 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...MARMADUKE...
PIGGOTT AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 26, 12:01 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 AM CDT SUN JUL 26 2009

ARZ009-MOZ113-115-260645-
CLAY AR-DUNKLIN MO-PEMISCOT MO-
101 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  WESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES EAST OF PIGGOTT AT 101 AM CDT...MOVING
EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...HAYTI...KENNETT AND PIGGOTT...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jul 26, 12:41 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 AM CDT SUN JUL 26 2009

ARZ018-026-028-260730-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-
141 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BROOKLAND AT 141 AM CDT...MOVING EAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD...GREENE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND...LAKE CITY...LEACHVILLE AND MONETTE...
SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
July 26, 12:45 AM CST to 12:50 AM CST
Where
Pemiscot County, 0.44 mi N of Hayti to 0.97 mi S of Steele
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.236, -89.749

Straight line winds knocked down several large tree limbs around Hayti. A gas station sign was also blown down in Steele.

Thunderstorm Wind, Dunklin

When
July 26, 1:05 AM CST to 1:15 AM CST
Where
Dunklin County, Cardwell to Hornersville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.050, -90.300

Straight line winds knocked down power lines across Southern Dunklin County.

Flash Flood, Pemiscot

When
July 26, 1:15 AM CST to 4:00 AM CST
Where
Pemiscot County, Caruthersville to 0.9 mi ESE of Caruthersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.180, -89.650

Heavy rain produced flash flooding in Caruthersville. A few roads were flooded as a result.

Thunderstorm Wind, Dunklin

When
July 26, 1:40 AM CST
Where
Dunklin County, 2.77 mi S of Cardwell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.010, -90.293

Winds were estimated at 60 mph 2 miles south of Cardwell.

Thunderstorm Wind, Pemiscot

When
July 26, 1:50 AM CST to 1:55 AM CST
Where
Pemiscot County, 1.5 mi N of Kinfolk Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.151, -89.645

Straight line winds knocked power lines down and damaged a few homes 2 miles south of Caruthersville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190335, 190336, 190337, 190340, 190345.